This is why I love the Internet: the insightful, heartfelt and genuinely vulnerable outpouring elicited by the two essays on the dangers and opportunities with the new generation of antidepressant medications. Before posting about a dozen reader responses, some reflections on the nature of this cyber exchange, including key issues identified. There truly is an engaging connection between writer and reader and reader as writer.
Grappling with Prozac
First, and foremost, readers have reaffirmed a profound truth: for many folks, the decision to take antidepressant medication is as much a sign of courage and commitment as of necessity or practicality. For a sizeable number, even with the cleaner Selective Serotonion Reuptake Inhibitors like Prozac, Zoloft et al. there are noticeable if not disorienting side effects in the early stages of the trial or until the drug with the best fit is discovered. (Alas, some will never find a good fit; others may need to supplement an SSRI with Lithium, for example.) Patients need sound information and reassurance that with proper medication and drug supervision, along with psychotherapeutic support, taking SSRIs for depression will not necessarily produce a cure worse than the disease. Actually, with the proper biochemical and psychotherapeutic trial, effects can be distinctly positive, if not a revelation.
Let me illustrate with a very gratifying email, like this one from Carrie: "I owe a deep debt to your writings on depression. It finally enabled me to take my Doctors advice and go back on medication. Prozac had posed real problems for me the AM haze was just too hard for me to fight through. I found Zoloft to be the perfect solution for me, and I could afford it now, being self-employed. Ive known for a long time, being a Winter SAD [Seasonal Affective Disorder] that the lights werent doing everything I needed. Zoloft is the solution that I didnt know existed. After an unsuccessful trial of Serazone, my Doc thought that Zoloft might be the answer. It sure has been. And thanks to your writings, Im no longer defensive about taking it. Ive finally come to believe that there is just something missing in the chemical soup in my brain, and this drug supplies it. Bravo, mark and thank you."
Next let me share the words of another reader understandably troubled by very early meds trial side effects. This individual attempted to do some rational research on Prozac to make sense of her mind-body confusion. She was suddenly confronted, if not assaulted, by one-sided anti-drug writings and ranting on the "Prozac Survivors" site. (See URL in email below.) Even though labeled a "killer" for writing positively about Prozac, I had not quite realized the wide schism between the various Prozac antagonists nor of the extent of the Molotov Cocktail-like rhetoric being lobbed about in cyberspace. (Though I should not have been that surprised. Living three blocks from a Church of Scientology, Im accosted periodically with virulent anti-psychiatry propaganda literature and protests.) Hollys note reflects a mature startup perspective; a voice of thoughtful exploration and calculated risk-taking:
"I discovered your site while reading other sites regarding Prozac. I just started taking it and had an odd feeling the first day. Kind of like my head was not connected to my body. I was concerned and looked online. Finding the 'Prozac Survivors' site (http://www2.netdoor.com/~bill/prosurv/prosurv.html) I freaked out reading the information. At the bottom it had a link to your site saying, "Some people don't mind it," so I thought I'd read the ones where people didn't think it had detroyed their lives. (I just started taking the medicine... The other site scared me to death!) Anyway, I read through your Prozac 'journal' and loved it. I felt the same way about so many things so I thought I would join the newsletter mailing.
Thanks for helping me see that Prozac hasn't destroyed everyone's life! It has such a stigma I didn't want to take it... When I checked into it online I REALLY didn't want to take it. After reading through your site I'm willing to give it a chance. Thanks for the wonderful info!!
Still, theres room for rational controversy, as an email from halfway around the world attests: "Hi there Mark, the Sydney Morning Herald (Australia) recently ran a lead article in its 'good weekend' section about 'murderous' Prozac. And after reading it and then reading your things I did wonder if you were going to talk about this other side to Prozac. At one point I (cynically, momentarily) thought you were an employee or shareholder for Prozac. But from your style, your stuff, I think not." (Ed. note: I told her I was too poor to be connected to pharmaceuticals!)
A Potent Side Effect
Another emailer, whos been on Prozac for a good while, is experiencing a most troubling side effect. Certainly, its one that vividly illustrates the mind-body-biochemistry-self-esteem connection. And like the double-edged Chinese symbol for crisis, there is both danger and opportunity: the side effects can either spread the dis-ease or, if properly engaged, can increase the understanding and support:
"Hi Mark, I have been being treated with Prozac now for almost 2 years. I have recently (about 6 months) been with a wonderful woman. On New Year's Eve we went out and afterwards got a motel room for the night. No, I did not drink any alcohol and found that I was unable to be aroused by her. She is a beautiful woman and fulfills all the qualifications to become my second wife. I spoke to the Doc who is treating me for depression and he feel as though Prozac is the problem with what is going on. I don't know if any other readers of your mail have had the same experience but it sure can be a great let down. This woman feel as though she can't turn me on. I have told her that she does, and I didn't understand what was going on. So that is why I contacted the Doc who is treating me. I have to see him in the morning. I will let you know what all he has to say to me. This can be a very troubling thing for someone who is finally getting over PTSD. I thank you for your mail and will continue to read it faithfully. I hope to see you on line this up and coming Tuesday evening. Respectfully, Buddy."
My response: Reduced libido, difficulty being erect or having an orgasm is a somewhat common side effect of using SSRI medication. Sometimes its a sign that the dosage is too high. Also, consider scheduling a consult with your doctor for you and your woman friend. Hopefully, the more she understands the nature of antidepressant medication, the more she can be an understanding partner.
And, hopefully, this introduction has whetted your appetite to read through the topically wide ranging reader responses. Other issues or questions include:
a) start up and stopping meds effects as well as long term impact on gut functioning and low blood sugar,
b) does Eli Lilly (the producer/distributor of Prozac) recommend a specific duration for usage?,
c) how the past newsletter essays affirmed readers decisions about medication usage, interacting with doctors, etc.,
d) do you have to combine psychotherapy with biochemistry?; a loner wants to know if you can "get back" without human intervention,
e) a cautionary note on the potential for employers to engage in online invasion of privacy, including checking insurance company medical records,
f) the realities of antidote or prevention potential of antidepressants regarding alcoholism, along with some 13th-step wisdom for drunks and addicts and for their therapists and doctors,
g) an insider perspective on the medical and Managed Scare system from a former medical group business manager, including the tension between "shrinks and docs" and bias against employees with psychiatric conditions and, finally,
h) closing comments from a feisty and youthful 79 year old to put it all in perspective and to help usPractice Safe Stress!